ECHD Office of Epidemiology and Surveillance
FOR IMMEDIATE RELEASE
Xylazine related overdose deaths on the rise.
What is Xylazine?
Xylazine is a non-opioid used as a sedative, anesthetic, muscle relaxant, and analgesic for animals, but it is not FDA-approved for use in humans.
Xylazine has increasingly been found in the illicit drug supply, frequently mixed with fentanyl.
It may be referred to as “tranq”, or “tranq dope” when combined with heroin or fentanyl.
What are the effects?
It has a rapid onset within minutes and can last 8 hours or longer depending upon the dose.
Xylazine is a central nervous system depressant that can cause drowsiness, amnesia, and slow breathing, heart rate, and blood pressure at dangerously low levels.
At very high doses, or with other central nervous system depressants, xylazine can cause:
Loss of physical sensation,
Loss of consciousness,
Intensification of the effects of other drugs.
Use may also cause skin and tissue wounds, including ulcerations. Reports show necrotic tissue damage and severe abscesses after injecting and/or snorting xylazine that appear to be independent of injection sites.
Wounds appear atypically, tending to be on the legs and arms, and appear to worsen more quickly than other skin wounds.
What are the trends?
The highest xylazine prevalence in autopsies has been observed in Philadelphia (involved in 25.8% of deaths), followed by Maryland (19.3%), and Connecticut (10.2%). Illicitly manufactured fentanyl was present in 98.4% of overdose deaths involving xylazine.
In 2021, 91% of the samples of purported heroin or fentanyl from Philadelphia also contained xylazine, making it the most common adulterant in the local drug supply.
The Ohio Department of Health overdose deaths involving xylazine have increased each year in Ohio since 2019, 45 in 2020, 75 in 2021, and 113 in 2022 (as of March 14, 2022).
What are the testing challenges?
Xylazine is not included in routine immunoassay toxicology screens and therefore may be under-detected. Additional analytical techniques are required to detect xylazine in biological specimens such as blood and urine.
Even with appropriate testing, xylazine may not be detected due to xylazine’s rapid elimination from the body, with a half-life of 23-50 minutes.
Overdose Treatment Challenges?
Naloxone will not reverse the effects of xylazine since naloxone only has the ability to reverse opioid related overdoses.
However, naloxone can reverse the effect of any opioids and will not cause harm if opioids are not involved in an overdose.
Naloxone should be given in response to any suspected drug overdose to reverse any possible opioid effects. Effects of xylazine may continue after naloxone is given.
What is ECHD doing?
Working with our local law enforcement, fire, medical partners, and recovery communities to inform of any new and pertinent information we receive.
Conduct regular discussions with our local coroner exploring ways to detect xylazine in any suspected overdose deaths.
Our behavioral health team will report on any confirmed overdose cases involving xylazine.
Continued distribution and trainings on the proper use of naloxone (Narcan).
For more information:
There are treatment and recovery resources available in our community for those at risk of overdose and we are available at 419-624-3353 to help navigate that process. The Erie County Health Department also offers free mail order lifesaving, non-addictive Naloxone (Narcan) at https://www.narcanerieohio.com/ for those who are at risk of an overdose and those who love them.
Additionally, there is someone available 24 hours a day to guide you through the admissions process at The Erie County Detoxification Center, please call 419-624-3353.
Peter Schade, MPH, REHS
Erie County Health Department
Taylor Kula, MPH, EHSIT
Erie County Health Department